Wyoming, 2017

Flooding in Wyoming, March 22 to 26, 2017

March 22 to 26, 2017 · NWS RIW · 2 events in 1 county or zone

A combination of a quarter to three quarters of an inch of rain and warming temperatures brought rapid snow melt that caused flooding around portions of Lincoln County. Around Fairview, flood waters from the Crow Creek approached homes but sandbagging kept water out of homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A combination of a quarter to three quarters of an inch of rain and warming temperatures brought rapid snow melt that caused flooding around portions of Lincoln County. Around Fairview, flood waters from the Crow Creek approached homes but sandbagging kept water out of homes. Flood water also effected areas around Cokeville and Afton, but was restricted to agricultural lands and caused no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 22, 3:53 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 22, 3:53 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
453 PM MDT Wed Mar 22 2017

.SHORT TERM...(This evening through Thursday)
Issued at 227 PM MDT Wed Mar 22 2017

A line of convection containing some CG lightning and a
likelihood of small hail has formed from Eastern Idaho to
Northeast Utah and is poised for Western Wyoming attm. Another
cluster of thunderstorms is racing northeast over the Southern
Wind River Mountains. This instability is in response to afternoon
heating combined with a jet couplet ahead of the approaching
Pacific trough now about to make landfall. An asct weak, but well
defined mid level low will wobble across Southwest Wyoming with
another somewhat less defined weak mid level low over the Wind
River Basin tonight and Thursday. The combination of the jet
couplet, LFQ of the southern jet, mid level circulations, and QG
forcing will be enough to produce significant precipitaion across
much of the CWA, except the northwest, through Thursday evening,
In spite of the fact that the best energy with this splitting
trough will be shunted well to the south over the Southern Rockies
because of the blocking mean ridge still over the High Plains
Thursday, there will be enough cool air asct with this trough and
enough  cooling to result in a few inches of wet snow
accumulating at the lower elevations across much of the CWA later
tonight through Thursday evening. The onslaught of the main area
of precip arriving in the wee hours Thursday morning will be ideal
for keeping the high temps cool enough for mixed precip in many
areas as temps will not have a chance to recover during the day
Thursday in many areas., An SPS has been sent addressing the light
wet snow accumulations at the lower elevations along with sub
advisory amounts in the surrounding mtns. However, a winter
weather advisory has been issued for the Wind River and Big Horn
Mountains as these mtn ranges will be lie along the axis of the
highest QPF with the advisory valid from 6 pm this evening,
through Thursday until midnight Thursday night. Once cyclogenesis
takes place at all levels later on Thursday, the energy will shift
to our south with the snow (most precip will turn to snow
everywhere Thursday night) will be diminishing and ending. Much of
the precip asct with this weather system will be of a convective
nature until we get on the back side of it by Thursday evening
when we transition to stratiform along with a relatively brief
upslope component for favored areas east of the divide. Many
areas will see from one half to as much as three quarters of an
inch in some areas from this precip event through Thursday
evening so some of the main stem rivers will certainly have to be
watched (including the areas where a flood watch in the far west
is still in effect from now through 12 noon Thursday.) Rain and
snow melt will be a concern.

Friday will be dry.

Then the next Pacific weather system now centered out at 155W will
move in from the west and spread more high elevation snow to the
western mtns and rain to the western valleys on Saturday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 227 PM MDT Wed Mar 22 2017

Another splitting trough moves across the area Saturday into
Saturday night with a period of mountain snow and a period of rain
or mixed rain and snow across the lower elevations. A few rain/snow
showers may linger Sunday mainly in the ern zones with a few
convective snow showers the high country Sunday afternoon. Models
start to diverge early next week with the GEM and ECMWF having a
splitting negatively tilted system swing through on Monday that the
GFS doesn't show. A stronger low is still expected to dig into the
Great Basin Tuesday into Wednesday. The Euro/GEM are much stronger
and colder with this system as it comes in at a further north
latitude (into the PacNW instead of further south into mainly CA
like the GFS). Hemispheric 5-wave favors the Euro/GEM so will side
with colder temps and a longer duration event Tuesday into
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday afternoon)
Issued at 227 PM MDT Wed Mar 22 2017

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

Scattered to numerous showers and isolated thunderstorms will
prevail through this evening (most numerous in the southwest
including KBPI, KPNA and KRKS. Rain showers will turn to a mixture
of rain and snow overnight and all snow by morning for KPNA and KBPI.
KJAC will have showers in the vicinity. MVFR to IFR conds will
become more prevalent for the southwest parts with VFR to MVFR
from KJAC northward. Mountains will be obscured with low clouds
and precipitation at times. Considerable snow or mixed rain and
snow will cover much of the area on Thursday with the highest
probability over the mountains and from KBPI and KPNA southeast to
KRKS. Please see terminal forecasts for more detailed
information.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR conditions will prevail over the region through 06Z Thursday.
Scattered showers and isolated storms will develop over southern and
central WY this afternoon into the evening. Then showers will become
more numerous over this area by 06Z Thursday. After 06Z Thursday,
areas of MVFR to IFR cigs will occur as rain changes to snow or
mixed rain and snow by morning and continues through the day
Thursday. Please see terminal forecasts for more detailed
information.

&&

.FIRE WEATHER...
Issued AT 227 PM MDT Wed Mar 22 2017

Fire danger will be low through the weekend. The exception to this
rule will occur during the remainder of this afternoon which
shows signs of having elevated fire danger across portions of
central WY as gusty southwest winds combine with lowering relative
humidities and a few chances for gusty isolated thunderstorms in
the afternoon/evening. Thursday also shows signs for embedded
thunderstorms across southern Wyoming, however the day on the
whole will have increasing moisture spreading across WY along with
good chances for significant precipitation at most
locations...both liquid and frozen. Another significant
precipitation event is expected in Western wyoming Saturday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday afternoon for WYZ013-023-025>027.

Winter Weather Advisory from midnight tonight to midnight MDT
Thursday night for WYZ008-009.

Winter Weather Advisory from 6 PM this evening to midnight MDT
Thursday night for WYZ014-015.

&&

SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...Lipson
FIRE WEATHER...Skrbac
Hazardous weather outlook, Mar 22, 1:40 AM MST, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
240 AM MDT Wed Mar 22 2017

WYZ001>020-022>030-231100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
240 AM MDT Wed Mar 22 2017

...FLOOD WATCH IN EFFECT FOR PORTIONS OF WESTERN WYOMING THROUGH
WEDNESDAY NIGHT...

...WINTER WEATHER ADVISORY FOR THE WIND RIVER AND BIGHORN MOUNTAINS
FROM THIS EVENING THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Minor flooding may occur along creeks, streams, and low-lying
areas across western and southwest Wyoming below 7500 feet. Please
see Flood Watch for details.

Light to moderate snow possible for the higher elevations of the mountains
today...increasing with snow levels lowering tonight.

Isolated thunderstorms possible across portions of central and
southern this afternoon and early evening. A few storms could be
strong with small hail and gusty winds across southwestern
Wyoming this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Minor flooding continues possible due to snowmelt and additional
rain and snowfall through Thursday along creeks, streams, and
low-lying areas across western and southwest Wyoming below 7500
feet.

Additionally...a new storm system will impact much of the area
with mountain snowfall and a cold rain possibly changing to snow
across parts of the lower elevations of Central Wyoming. Isolated
thunderstorms may also occur. Significant mountain snowfall could
occur across portions of the central and northern mountains.

Saturday and Sunday...The next Pacific storm system will spread
precipitation into the west on Saturday in the form of mountain
snow showers and a mix of rain and snow showers in the valleys. Mountain
passes will likely become slick with snowfall Saturday across the
west. A cold front will plunge south across central Wyoming
Saturday night with areas of light snow possible, mainly along
Interstate 25 from Buffalo to Casper early Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report flooding or other significant
weather. Thank you!

In the hours before

Special weather statement, Mar 22, 3:08 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Riverton WY
408 PM MDT Wed Mar 22 2017

WYZ016>018-231000-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Including the cities of Dubois, Riverton, Shoshoni, and Lander
408 PM MDT Wed Mar 22 2017

Showers will become increasingly likely tonight and there is a
decent possibility that the rain will mix with or change over to
snow Thursday morning and possibly continue during the day
Thursday. A few embedded Thunderstorms will also be possible for
the rest of this afternoon. Preliminary snowfall amounts point to
2 to 4 inches just above Lander in the Lander Foothills with a
skiff to 3 inches across most of the rest of the Wind River Basin.
Improving conditions expected by Thursday night.

WYZ019-231000-
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
408 PM MDT Wed Mar 22 2017

Widespread rain showers will develop this evening and change to
snow or rain and snow mixed by Thursday morning, especially from
near Jeffrey City westward. A few embedded Thunderstorms will also
be possible this afternoon. Early indications point to snowfall
amounts of 1 to 5 inches east to west.

WYZ020-022-231000-
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
408 PM MDT Wed Mar 22 2017

A developing storm system moving into the Great Basin today will
aid in a good chance of showers and isolated thunderstorms this
afternoon and evening with showers continuing Thursday. The higher
parts of Casper Mountain may change to snow on Thursday. As
colder air moves in Thursday evening the Casper area will likely
change over to snow with from a half inch to two inches possible
by Thursday night. Casper Mountain may see as much as 2 to 3
inches.

WYZ010-011-231000-
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
408 PM MDT Wed Mar 22 2017

A new storm system will move into the Great Basin today and
spread showers northeastward tonight. A good chance of rain will
continue through Thursday with snow possible in the foothills.
The lower elevations will likely change to snow for a few hours by
Thursday evening with light accumulation of a skiff to an inch or
less possible.

WYZ002-003-007-231000-
Absaroka Mountains-Cody Foothills-Owl Creek and Bridger Mountains-
Including the cities of Cody and Meeteetse
408 PM MDT Wed Mar 22 2017

An approaching storm system will bring widespread showers to the
area tonight with mountain snow and the possibility of rain
changing to snow across the lower elevations, especially above
5000 feet. The highest probability for the snow besides the
mountainous locations will be the area from south of Cody to
Grass Creek Divide. The southern part of the Absarokas may see 3
to 7 inches with local amounts to 8 inches. The Cody Foothills
could see 1 to 4 inches on Thursday into Thursday evening.

WYZ024>026-231000-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-
Including the cities of Pinedale, La Barge, Big Piney, and Farson
408 PM MDT Wed Mar 22 2017

Widespread showers and isolated thunderstorms...some on the
stronger side with small hail and gusty winds...will move into
the area during the rest of this afternoon and evening with
rain and snow showers changing to all snow overnight across the
lower elevations and continuing in the southwest mountains. The
snow or rain snow mixes will continue across most of the area
during the day Thursday before ending by Thursday evening.
Preliminary snowfall amounts point to 3 to 6 inches in the
mountains with local 8 inch amounts and 1 to 4 inches across the
Upper Green River Basin. The northwest part of the basin will see
the higher amounts.

WYZ001-012-013-023-231000-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Jackson Hole-Star Valley-
Including the cities of Lake, Mammoth, Old Faithful, Jackson,
Afton, Alpine, Star Valley Ranch, and Thayne
408 PM MDT Wed Mar 22 2017

A new storm system will bring an increasing chance of mountain
snow to the area tonight into Thursday with some rain changing to
snow in the lower elevations. Early indications point to 1 to 5
inches in the mountains with from less than an inch to two inches
in the Star and Jackson Valleys. Additionally, isolated
thunderstorms are also possible during the remainder of this
afternoon and early evening.

WYZ027>030-231000-
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of Kemmerer, Cokeville, Rock Springs,
Green River, and Wamsutter
408 PM MDT Wed Mar 22 2017

A new storm system will bring a variety of weather across
Southern Lincoln and Sweetwater County today through Thursday.
Showers and isolated afternoon thunderstorms...some on the
stronger side with small hail and gusty winds...are expected
during the remainder of this afternoon and continue at times
through Thursday. There could be periods of rain and snow tonight
and Thursday with all snow as the system exists Thursday evening.
Snowfall accumulation, will range from 1 to 4 inches across
southern Lincoln county to a trace to an inch across Sweetwater
county...with a few of the higher hills and mountains seeing
perhaps a couple inches.

TEAM RIVERTON
Special weather statement, Mar 22, 3:32 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
432 PM MDT Wed Mar 22 2017

WYZ017-018-222345-
Wind River Basin-Lander Foothills-
Including the cities of Riverton, Shoshoni, and Lander
432 PM MDT Wed Mar 22 2017

A few showers and isolated thunderstorms will move northeast
across central Fremont county through 530 PM. Lander, Hudson and
Riverton look to be impacted by this activity. Outflow wind gusts
to 40 mph will be common with this activity along with a brief
rain shower. Very small hail may occur with any thunderstorm that
forms. Seek safe shelter as this activity moves through your
location.
Special weather statement, Mar 22, 3:56 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
456 PM MDT Wed Mar 22 2017

WYZ019-026-028>030-230030-
Green Mountains and Rattlesnake Range-Upper Green River Basin-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jeffrey City, La Barge, Big Piney,
Farson, Rock Springs, Green River, and Wamsutter
456 PM MDT Wed Mar 22 2017

Showers and isolated thunderstorms will move northeast across
western Sweetwater county and into southern Fremont county through
630 PM. Outflow wind gusts to 40 mph will be common with this
activity. Small hail will be possible with any thunderstorms.
Seek safe shelter when this activity approaches your location.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lincoln

When
March 22, 5:00 PM MST to March 26, 7:00 AM MST
Where
Lincoln County, 1.36 mi W of Cokeville to 1.66 mi WNW of Cokeville
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
42.081, -110.976

A combination of rainfall and warm temperatures caused rapid snow melt that brought flooding to some areas around Cokeville. The flooding was restricted to low lying agricultural land and caused no damage.

Flood, Lincoln

When
March 22, 6:00 PM MST to March 26, 7:00 AM MST
Where
Lincoln County, 1.6 mi NW of Fairview to 1.4 mi NW of Fairview
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
42.699, -110.988

Rain and warm temperatures brought rapid snow melt that brought minor flooding to some homes around Crow Creek near Fairview. Sandbagging was effective in diverting water around homes and there was no damage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682247, 682246.